The Rash That Followed the Remedy: Phenytoin-Induced Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome

View at publisher
Authors: Vivek Rathore
Cited by: 0

Abstract

Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome is a rare, severe, and potentially fatal delayed hypersensitivity reaction to drugs, most commonly anticonvulsants such as phenytoin. It typically manifests 2–8 weeks after drug exposure with fever, rash, lymphadenopathy, haematological abnormalities including eosinophilia, and multi-organ involvement, particularly hepatic dysfunction. We report the case of a 22-year-old male who developed DRESS syndrome following phenytoin therapy for seizures, presenting with high-grade fever, generalised maculopapular rash, lymphadenopathy, leucocytosis, and severe liver involvement. Early recognition, prompt withdrawal of the offending drug, and initiation of systemic corticosteroids resulted in gradual clinical and biochemical improvement. This case highlights the importance of early suspicion of DRESS syndrome in patients presenting with fever and rash after initiation of high-risk drugs, emphasising timely diagnosis and management to reduce morbidity and mortality.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Eosinophilic Disorders and Syndromes Pharmacovigilance and Adverse Drug Reactions

Publication details

Volume
III
Issue
02
Publication date
29 January 2026